Texas, 2020

Hail in Texas, December 29, 2020

December 29, 2020 · NWS LUB · 1 event in 1 county or zone

An advancing Pacific cold front on the evening of the 29th encountered warm and moist air creating a line of thunderstorms from the southeastern Texas Panhandle through the eastern South Plains. Within this line of thunderstorms, nickel size hail was produced in Ralls (Crosby County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An advancing Pacific cold front on the evening of the 29th encountered warm and moist air creating a line of thunderstorms from the southeastern Texas Panhandle through the eastern South Plains. Within this line of thunderstorms, nickel size hail was produced in Ralls (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 29, 5:50 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 29, 5:50 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
550 PM CST Tue Dec 29 2020

.AVIATION...
Pacific cold front slicing southeast into the central and eastern
South Plains and northern Rolling Plains early this evening with
modest instability may be able to set off a few thunderstorms near
KCDS and also just east and south of KLBB. Stationary front was just
south of KCDS with areas of stratus that area, expected to thin a
bit as the Pacific front washes through. A strong Canadian Cold
front just entering the northern Texas Panhandle will sweep south
overnight bringing colder air and increasing chances for rain at
KCDS and at least a chance of snow both KPVW and KLBB. Ceilings
will lower all areas behind this front into at least MVFR range
but perhaps IFR. Will look further into the Aviation Flight Rules
later tonight with the next 06Z TAF forecast. RMcQueen

&&

.UPDATE...
Added fog to the northern Rolling Plains this evening. Also
mentioned slight chance thunderstorms central and eastern South
Plains this evening and updated winds with the passing Pacific
Cold Front. The Storm Prediction Center has a Marginal risk for
severe thunderstorms across the Rolling Plains into the southern
South Plains. We also updated the Hazardous Weather Outlook for
more specific thunderstorm impacts. RMcQueen

&&

.PREV DISCUSSION... /issued 233 PM CST Tue Dec 29 2020/

SHORT TERM...
This evening, ahead of the much talked about upper level storm, a
colder air mass accompanied by another round of precipitation will
affect the CWA. Initially the cold air will move in behind a Pacific
front. As large scale ascent from the trough approaches the area the
front will progress eastward into muggier conditions and collide
with an already established warm front settled across the CWA. This
will produce isolated thunderstorms across the northeastern Texas
Panhandle and Rolling Plains. Parameters remain weak for strong
storms, but weak MUCAPES do warrant the mention of thunder in the
forecast.

Heavy on the heels of the Pacific front a Canadian cold front will
storm southward through the FA overnight. This front will be
accompanied by strong northerly winds and will reinforce our cold
conditions. 20 degrees of cooling behind these fronts will make for
a very cold and blustery Wednesday. Although behind the Canadian
front soundings depict dry lower levels, moist upper and mid layers
in combination with decent mid-layer lift and wet-bulb cooling will
result in widely scattered light wintry precipitation tomorrow. With
a continued SE flow of moisture off the Gulf just to our SE
precipitation will be mainly focused across the Rolling Plains in
the form of a very cold rain with a few flurries here or there.
Everywhere else, where temperatures remain very cold, light snow
is expected. Accumulations tomorrow will remain light as we wait
for the upper level system to mature and move northeastward
tomorrow night into Thursday.

LONG TERM...
The long term portion of the forecast continues to be dominated by
the winter weather potential Wednesday night through Thursday
night, primarily for the eastern third of the forecast area.
Models are consistent in moving a strong closed low across
Chihuahua Wednesday night then taking a sharp turn to the
northeast, crossing the Red River north of the Metroplex late
Thursday night and to the mid-Mississippi Valley by the end of
Friday. A mature deformation zone with a TROWAL extending all the
way around the west side of the center of the low is a prominent
feature that is progged to bring the best snow chances and the
heaviest snow to parts of the area through this period. Of course,
the devil is in the details. The GFS is a further east outlier
amongst the models and would favor areas just to the east of the
forecast area. The WRF-NAM is the warmest in the mid-levels, even
once the trough axis north of the closed low moves overhead with
a warm advection component bringing a pronounced warm nose over
the area which would then favor a healthy mix of sleet and/or
freezing rain for a decent part of the precipitation duration. For
now the ECMWF is the "just right" solution that would favor the
potential for a narrow band of heavy snow. This solution seems to
have been favored by WPC as well. This necessitates a marked
increase in total snowfall amounts for areas east of the Caprock
escarpment, but still mostly in a 2-3 inch range. Any later
adjustments upwards and a watch issuance will have to be
considered.

Precipitation is expected to end before sunrise Friday. A weaker
upper trough with little moisture to tap into will be hot on the
heels of the initial one with little effect on the weather. A
return to a progressive, de-amplified pattern is then on the cards
with a dry forecast and warmer temperatures expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/99/05
Hazardous weather outlook, Dec 29, 4:51 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
451 PM CST Tue Dec 29 2020

TXZ021>044-302300-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
451 PM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected to develop from the
eastern South Plains into the Rolling Plains this evening as a
Pacific cold front moves southeast across the area. These storms may
be capable of hail near an inch in diameter and a few wind gusts
over 50 mph. Late tonight, a second and stronger cold front will drop
through the area with gusty north winds behind it. As temperatures
cool behind this front, any lingering rain will change to snow. Only
light accumulations are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong storm system will continue to affect the region from
Wednesday through Thursday night. Light snowfall accumulations of a
half inch or less are possible Wednesday on the South Plains and
extreme southwestern Panhandle. Wintry precipitation, including
snow, sleet, freezing rain, and rain, is forecast to increase across
the Rolling Plains and the Caprock Wednesday night and continuing
into Thursday night. There is the potential for several inches of
snow accumulation, mainly for areas east of the Caprock escarpment
through this period.

In the hours before

Special weather statement, Dec 29, 2:51 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
251 PM CST Tue Dec 29 2020

TXZ021>044-301100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart,
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress,
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview,
Hale Center, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont,
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman,
Tahoka, New Home, ODonnell, Post, Lake Alan Henry, Jayton,
Aspermont, and Old Glory
251 PM CST Tue Dec 29 2020

...WINTRY PRECIPITATION TO AFFECT THE SOUTH PLAINS REGION TONIGHT
THROUGH THURSDAY NIGHT...

Multiple rounds of precipitation are expected to occur from
tonight through Thursday night. Light wintry precipitation mostly
in the form of snow is expected to develop behind a cold front
later tonight into Wednesday afternoon. No more than a dusting of
snow is expected at this time.

The potential for a snow possibly mixed with any or all of a
combination of sleet, freezing rain, and rain exists as a strong
storm system moves from northern Mexico on Wednesday night to
north Texas and Oklahoma on Thursday. However, at this time snow
and sleet are favored for the heaviest precipitation across the
Rolling Plains and extreme southeastern Panhandle where 1 to 3
inches of accumulation are forecast.

Use caution when traveling during this time, particularly
Wednesday into Friday morning as roads, and especially bridges and
overpasses, will become slick.

The radar

The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crosby

When
December 29, 7:45 PM CST
Where
Crosby County, Ralls
Measured
0.88 in hail
Reported by
Public
Coordinates
33.680, -101.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928760.